Texas, 2019

Hail in Texas, May 24, 2019

May 24, 2019 · NWS OUN · 3 events in 2 counties and zones

Scattered supercells merged into a linear system that produced a variety of severe weather on the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered supercells merged into a linear system that produced a variety of severe weather on the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 2:09 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 24, 2:09 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 PM CDT Fri May 24 2019

.DISCUSSION...
Scattered showers and thunderstorms continue to form, mainly along
and north of a surface front. Part of the boundary has shifted
northward this morning where instability is increasing and
updrafts are more vigorous. As heating continues through the
afternoon, more numerous storms will develop, especially from west
central to north central Oklahoma. Although severe storms will be
possible, perhaps the greater risk will be heavy rainfall and
flash flooding. It is certainly possible that another 3 to 5
inches of rainfall could occur this afternoon into tonight. If
this happens across north central/central Oklahoma, life-
threatening flash flooding will be likely given antecedent
conditions.

There may be an overall decrease in convection late tonight into
Saturday morning as low level winds veer and decrease some.

Convective develop Saturday and Sunday should mainly be over
the higher terrain to our west which will impact parts of western
Oklahoma and northern Oklahoma during the evening and overnight
hours. Coverage may be greater on Sunday as models suggest a more
pronounced wave will approach the southern and central Plains.
Unfortunately, some of the storms over the weekend will produce
heavy rainfall amounts which will likely result in additional
flooding.

There may be a lull in storms on Monday, but another trough will
approach the area Tuesday into Wednesday. Severe storms and more
flooding will be a concern during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  81  67  83 /  60  30  40  20
Hobart OK         68  82  66  83 /  70  30  40  30
Wichita Falls TX  69  86  69  86 /  40  20  30  10
Gage OK           62  81  62  80 /  60  50  60  60
Ponca City OK     69  80  66  84 /  80  30  60  30
Durant OK         70  85  69  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ004>026-033>036.

TX...Flood Watch through Saturday morning for TXZ083-084.

&&
Hazardous weather outlook, May 24, 2:27 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
327 PM CDT Fri May 24 2019

OKZ004>048-050>052-TXZ083>090-251100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
327 PM CDT Fri May 24 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Thunderstorms...
There is a Slight Risk for severe thunderstorms this afternoon and
evening.

Location...
The slight risk for severe thunderstorms is generally along and
northwest of Interstate 44. More numerous thunderstorms are
expected across western and northern Oklahoma, especially during
the afternoon and evening hours.

Timing...
through midnight.

Impacts...
Up to golf ball size hail.
60 to 70 mph winds.
Very low tornado risk.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations this afternoon and evening.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to saturated soils
across the region and any residual flooding ongoing from rainfall
earlier this week. The highest risk for flooding is across
northern Oklahoma.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
There is a risk for severe thunderstorms on Saturday, Sunday and
Tuesday. On Saturday, the greatest risk for severe thunderstorms
is across northwest Oklahoma. On Sunday, the greatest risk is
across western Oklahoma and adjacent parts of north Texas. The
risk for severe weather will be across much of the area on
Tuesday.

.Heavy Rainfall and Flooding...
Flooding will be a continued risk with any additional rainfall
through at least Tuesday of next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 24, 4:49 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     6 WNW ELDORADO          34.51N 99.75W
05/24/2019  E60 MPH          JACKSON            OK   STORM CHASER

&&

SC
Local storm report, May 24, 5:01 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      1 S HILLSDALE           36.55N 97.99W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            WATER OVER KEOWEE ROAD.

&&

MAD
Local storm report, May 24, 5:07 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      3 WSW KREMLIN           36.53N 97.87W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            PONDING ON HIGHWAY 81.

&&

MAD
Local storm report, May 24, 5:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      HILLSDALE               36.56N 97.99W
05/24/2019                   GARFIELD           OK   EMERGENCY MNGR

            SIX INCHES OF WATER OVER BUFFALO ROAD IN
            HILLSDALE.

&&

MAD
Local storm report, May 24, 5:13 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND GST     2 SSW VANCE AIR FORCE B 36.32N 97.92W
05/24/2019  M68 MPH          GARFIELD           OK   AWOS

            AWOS STATION KEND ENID VANCE AFB.

&&

MAD
Local storm report, May 24, 5:18 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             ENID                    36.40N 97.88W
05/24/2019  E1.00 INCH       GARFIELD           OK   EMERGENCY MNGR

&&

MAD

The radar

The Altus AFB radar (KFDR), 64 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hardeman

When
May 24, 5:19 PM CST
Where
Hardeman County, 4 mi E of Quanah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.300, -99.670

Hail, Hardeman

When
May 24, 5:25 PM CST
Where
Hardeman County, 4 mi ESE of Quanah
Measured
2.75 in hail
Reported by
Public
Coordinates
34.270, -99.680

Hail, Wilbarger

When
May 24, 6:19 PM CST
Where
Wilbarger County, 0.84 mi SW of Fargo
Measured
1.5 in hail
Reported by
Public
Coordinates
34.282, -99.291

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828161, 828162, 828163.